Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Topeka, KS

August 21, 2017Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 21, 2017, 7:36 PM CDT for Jefferson County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 7:36 PM CDT (00:36 UTC)
Expired
Aug 22, 2017, 2:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

827 
WGUS53 KTOP 220036
FFWTOP
KSC087-220430-
/O.NEW.KTOP.FF.W.0007.170822T0036Z-170822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
736 PM CDT MON AUG 21 2017

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in northeastern Kansas...

* Until 1130 PM CDT

* At 734 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain have 
  already fallen. Another one to two inches may be possible. Flash 
  flooding is occurring or expected to begin shortly.

* Some locations that will experience flooding include...
  Nortonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3934 9544 3942 9547 3942 9518 3938 9518

$$

27
2 follow-up statements
626 
WGUS73 KTOP 220158
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
858 PM CDT MON AUG 21 2017

KSC087-220430-
/O.CON.KTOP.FF.W.0007.000000T0000Z-170822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-
858 PM CDT MON AUG 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHEASTERN JEFFERSON COUNTY...

At 855 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain in Nortonville. A storm spotter estimated 4.8 
inches of rain so far with rainfall continuing over the area. There 
have been multiple reports of water over roadways and standing 
water in fields.  Flash flooding is occurring.

Some locations that will experience flooding include...
Nortonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3934 9544 3942 9547 3942 9518 3938 9518

$$

27
173 
WGUS53 KTOP 220307
FFWTOP
KSC087-220700-
/O.EXT.KTOP.FF.W.0007.000000T0000Z-170822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1007 PM CDT MON AUG 21 2017

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Northeastern Jefferson County in northeastern Kansas...

* Until 200 AM CDT

* At 1006 PM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Over 5 inches of rain 
  have fallen with more rain expected in the next couple of hours. 
  Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Nortonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3934 9544 3942 9547 3942 9518 3938 9518

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:42 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 21, 6:42 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
642 PM CDT Mon Aug 21 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 257 PM CDT Mon Aug 21 2017

19Z water vapor imagery shows a low amplitude shortwave moving
through the northern plains. A weak MCV from the early morning
convection has become difficult to discern over northeast KS and
likely has sheared out. Otherwise water vapor imagery shows a plume
of mid level moisture from wester TX through northeast KS. At the
surface, a prefrontal trough was noted from northwest KS into the
eastern Dakotas with a cold front over western ND and into eastern
WY.

For tonight models still show some weak vorticity advection ahead of
the northern plains shortwave and some frontogenesis overnight with
the front. With the very moist airmass in place, showers and
thunderstorms are expected to become widespread this evening and
move through the area overnight. Models have trended slightly faster
with the frontal system and some of the high resolution models show
precip exiting the forecast area to the southeast by 7 am Tuesday.
The clouds and shower activity have slowed down the destabilization
of the boundary layer. But RAP analysis suggests MLCAPE values over
2000 J/kg beginning to develop. Deep layer shear remains a little
marginal, but look to be good enough that if a discrete storm were
able to persist it could go on to produce some severe hail and
winds. Aside from that, the main focus remains on the heavy rain
potential. With PWs still progged over 2 inches, the airmass looked
primed for heavy rainfall. Although with the model trends of a
faster progression to the frontal system, the risk for flash
flooding looks to have diminished somewhat. While the ensemble means
for QPF have also lessened, a few members continue to show the
potential for isolated heavy to excessive rain. Because of this will
maintain the flash flood watch as is.

Showers and thunderstorms should be moving southeast of the area
Tuesday morning and have POPs decreasing with virtually a dry
forecast for much of the area by noon. The stronger cold air
advection looks to hold off until late morning or early afternoon so
Lows tonight are expected to remain muggy with readings in the upper
60s to around 70. Have trended highs cooler by a degree or two with
models showing decent low level cold air advection through the
afternoon. Have forecast highs in the lower and middle 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 257 PM CDT Mon Aug 21 2017

By Tuesday night, the mid-level trough will be shifting into the
northeastern U.S. with surface high pressure sliding southward from
the Northern Plains into the central U.S.  The region will remain
under the influence of this surface high pressure and northwesterly
flow aloft through Thursday, resulting in dry conditions and
temperatures cooler than the seasonal normals with highs in the low
80s.

By Thursday night, models show a mid-level ridge briefly building
into the central U.S. ahead of a mid-level trough diving into the
Pacific Northwest.  Models are in decent agreement with showing an
embedded shortwave developing within this ridge Thursday night and
gradually tracking across the CWA Friday and Friday night.  The mid-
level trough over the Pacific Northwest will get pushed back into
Canada as a broad mid-level ridge builds across the western U.S.
Saturday through Monday.  The central U.S. will remain under
northwesterly flow aloft into early next week, with models showing
additional embedded waves developing within the mid-level flow.  As
a result, some periods of scattered showers and thunderstorms will
be possible from Thursday night into Sunday, with some isolated
precipitation possibly continuing into early next week. Temperatures
through the weekend and into early next week will remain below the
seasonal normals, with highs staying in the low 80s and low
temperatures in the low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Aug 21 2017

Scattered TSRA developing north and west of terminals currently.
Radar trends has the cluster through KMHK by 02Z with no
reduction in flight category. A little more uncertain how the band
of TSRA evolves as it moves eastward towards KTOP/KFOE. Sfc
analysis shows a frontal boundary in the area with ample
instability, despite meager amounts of wind shear. Have therefore
kept a mentioned of VCTS with scattered showers through 08Z when
short term models clear the convection eastward. Next focus is the
convection that develops along the front currently in Nebraska in
the 06-09Z time frame. Current indications is that coverage may
not be as widespread as previous guidance. Nonetheless kept the
mention of TSRA with MVFR stratus developing along and just behind
the boundary through 16Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for KSZ011-012-022>024-
026-035>040-054>056-058-059.

&&

SHORT TERM...Wolters
LONG TERM...Hennecke
AVIATION...Prieto
Hazardous weather outlook, Aug 21, 3:07 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CDT Mon Aug 21 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-222015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
307 PM CDT Mon Aug 21 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are forecast to become widespread this evening and
move southeast across the region. As storms develop, there is a
risk for some large hail and strong winds. However storms should
develop into a large cluster with locally heavy rainfall becoming
the primary concern. Some isolated spots could end up with around
2 inches of rain by Tuesday morning. Because of this a flash flood
watch remains in effect for areas along and east of a line from
Abilene to Seneca.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed this afternoon or tonight, but are
encouraged to report rainfall amounts and any flooding.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Aug 21, 7:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       NORTONVILLE             39.41N 95.33W
08/21/2017  E2.25 INCH       JEFFERSON          KS   CO-OP OBSERVER

            STORM TOTAL THUS FAR. STILL REPORTING HEAVY
            RAIN IN NORTONVILLE.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:49 PM CDTSpecial Weather StatementTOPJackson26 min
Aug 21, 7:59 PM CDTSpecial Weather StatementTOPShawnee31 min
Aug 21, 8:12 PM CDTSpecial Weather StatementTOPWabaunsee33 min
Aug 21, 8:27 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee20 min
Aug 21, 8:45 PM CDTSpecial Weather StatementTOPJefferson30 min
Aug 21, 9:09 PM CDTSpecial Weather StatementTOPDouglas36 min
Aug 21, 9:13 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson34 min
Aug 21, 9:30 PM CDTSpecial Weather StatementTOPLyon30 min
Aug 21, 9:55 PM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Aug 21, 10:03 PM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee, Wabaunsee4 hr
Aug 22, 12:01 AM CDTFlash Flood WarningTOPDouglas, Franklin, Osage, Shawnee6 hr
Aug 22, 1:28 AM CDTAreal Flood AdvisoryTOPFranklin3 hr
Aug 22, 1:51 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee4 hr
Aug 22, 2:29 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee31 min
Aug 22, 3:32 AM CDTFlash Flood WarningTOPFranklin4 hr
Aug 22, 4:57 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage3 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPDouglas27 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPShawnee22 hr
Aug 22, 5:33 AM CDTAreal Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee3 hr
Aug 22, 5:46 AM CDTFlash Flood WarningTOPDouglas, Franklin, Osage3 hr
Aug 22, 7:29 AM CDTAreal Flood WarningTOPFranklin3 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin47 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin, Osage40 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPAnderson, Franklin31 hr
Aug 22, 8:34 AM CDTAreal Flood WarningTOPDouglas, Franklin, Osage4 hr
Aug 22, 10:47 AM CDTAreal Flood WarningTOPFranklin118 min
Aug 22, 12:16 PM CDTAreal Flood WarningTOPDouglas, Franklin, Osage8 hr

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.